[Valvular heart disease associated with benfluorex]

Rev Esp Cardiol. 2003 Feb;56(2):215-6. doi: 10.1016/s0300-8932(03)76849-3.
[Article in Spanish]

Abstract

We report the first case of valvular heart disease due to benfluorex. A 50-year-old woman who had been taking the anorectic agent benfluorex intermittently for one year developed severe fibrosis and regurgitation of the mitral, aortic and tricuspid valves. Clinical, echocardiographic and histopathological findings were analogous to those reported with fenfluramine and dexfenfluramine. The similarity between the histopathological lesion documented in patients treated with the appetite suppressants fenfluramine, dexfenfluramine and benfluorex and the valvular lesions reported in valve disease associated with ergot alkaloid use and carcinoid heart disease suggest a common pathophysiological mechanism and a central role for serotonin in the development of the disease.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Appetite Depressants / adverse effects*
  • Female
  • Fenfluramine / adverse effects*
  • Fenfluramine / analogs & derivatives*
  • Fibrosis / chemically induced
  • Fibrosis / pathology
  • Heart Valve Diseases / chemically induced*
  • Heart Valve Diseases / pathology
  • Heart Valve Diseases / surgery
  • Heart Valve Prosthesis Implantation
  • Humans
  • Middle Aged
  • Treatment Outcome

Substances

  • Appetite Depressants
  • Fenfluramine
  • benfluorex